Alert archive / Nevada / Wind Advisories in 2009

Wind Advisory 1, NWS Elko, NV

January 2, 2009Elko County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Jan 2, 2009, 12:20 PM PST for Elko County, White Pine County, Nevada. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2009, 12:20 PM PST (20:20 UTC)
Expired
Jan 2, 2009, 7:00 PM PST
In force
7 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 150 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2009-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2009-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
446 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KLKN 022020
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
1220 PM PST FRI JAN 2 2009

...GUSTY WINDS ACROSS ELKO COUNTY THIS AFTERNOON...

.WINDS ACROSS ELKO COUNTY WILL BE GUSTY AT TIMES THIS AFTERNOON
AHEAD OF...AND ALONG...A COLD FRONT THAT WILL MOVE THROUGH THE
REGION.

NVZ031>034-030300-
/O.NEW.KLKN.WI.Y.0001.090102T2020Z-090103T0300Z/
NORTHERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
INCLUDING THE CITIES OF...JACKPOT...WILDHORSE...OWYHEE...ELKO...
SPRING CREEK...CARLIN...WELLS...WEST WENDOVER...LEE...RUBY LAKE
1220 PM PST FRI JAN 2 2009

...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING FOR ELKO
COUNTY... 

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 7 PM PST THIS EVENING. 

A COLD FRONT WILL BE MOVING THROUGH ELKO COUNTY THIS AFTERNOON.
SUSTAINED WINDS AHEAD OF THIS FRONT ARE EXPECTED TO RISE UP TO 15
TO 25 MPH...WITH WIND GUSTS OF 25 TO 40 MPH IN MOST AREAS. 

WITH THE FRONTAL PASSAGE...SUSTAINED WINDS ARE EXPECTED TO RISE
UP TO 25 TO 35 MPH WITH GUSTS OF 40 TO 55 MPH. HIGHER ELEVATION
SUMMITS ARE AN EXTRA CONCERN DURING THE FRONTAL PASSAGE...AS WIND
GUSTS WILL BE HIGHEST IN THESE EXPOSED AREAS...AND COMBINE WITH
BLOWING SNOW MAKING DRIVING PARTICULARLY DIFFICULT.

LOCALLY HIGHER WIND GUSTS ARE ALSO EXPECTED ALONG THE EASTERN
SIDES OF THE MOUNTAINS OF ELKO COUNTY THROUGH THE AFTERNOON AND
INTO THE EVENING HOURS. THE WIND GUSTS IN THE LEE SIDES OF
MOUNTAINS RANGES ARE EXPECTED TO GUST IN THE 45 TO 60 MPH
RANGE...AGAIN WITH SOME LOCALLY HIGHER GUSTS OF UP TO 85 MPH
POSSIBLE. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

ROOD
1 follow-up statement
000 
WWUS75 KLKN 030324
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
724 PM PST FRI JAN 2 2009


NVZ031>034-030430-
/O.EXP.KLKN.WI.Y.0001.000000T0000Z-090103T0300Z/
NORTHERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
INCLUDING THE CITIES OF...JACKPOT...WILDHORSE...OWYHEE...ELKO...
SPRING CREEK...CARLIN...WELLS...WEST WENDOVER...LEE...RUBY LAKE
724 PM PST FRI JAN 2 2009

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Jan 2, 1:59 AM PST, 10 hours 21 minutes earlier.

Area forecast discussion, Jan 2, 1:59 AM PST, 10 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
159 AM PST FRI JAN 2 2009

.SYNOPSIS...A COLD FRONT WILL BRING SNOW AND GUSTY WINDS TO THE
REGION TODAY AND THIS EVENING. VERY COLD AIR BEHIND THIS FRONT
WILL KEEP HIGH TEMPERATURES OVER THE WEEKEND BELOW FREEZING AT
MOST LOCATIONS WITH LOW TEMPERATURES FALLING INTO THE SINGLE
DIGITS WITH A FEW LOCATIONS DIPPING BELOW ZERO. A MOIST
NORTHWESTERLY FLOW WILL BRING A CHANCE OF MORE LIGHT SNOW TO
NORTHERN NEVADA MONDAY AND TUESDAY.
&&

.SHORT TERM...TODAY THROUGH SUNDAY. MODELS CONTINUE TO BE IN GOOD
AGREEMENT THROUGH THE PERIOD. A COLD FRONT WILL PUSH INTO NWRN NV
THIS MORNING...THEN INTO ERN NV THIS AFTN...FINALLY REACHING EAST
CENTRAL NV EARLY THIS EVENING. QPF GENERALLY STILL IN THE .15 TO
.30 INCH RANGE WITH THE HIGHEST AMOUNTS OVER NRN ELKO COUNTY WHERE
LOW END SNOW ADVISORY AMOUNTS WILL LIKELY BE REACHED. THEREFORE
WILL CONTINUE THE WINTER WEATHER ADVISORY FOR THAT AREA. OTHER
VALLEY LOCATIONS WILL GENERALLY REMAIN BELOW ADVISORY LEVEL SNOW
WITH 1 TO 3 INCHES EXPECTED...WITH THE LEAST AMOUNT OVER NRN NYE
COUNTY. FRONT QUICKLY EXITS INTO UTAH LATER THIS EVENING. LIGHT
SNOW SHOWERS WILL CONTINUE THOROUGH MOST OF THE NIGHT ACROSS ERN
NV AS UPPER LEVEL SHORT WAVE MOVES ACROSS THE AREA. BY SATURDAY
ONLY THREAT OF ANY SNOW SHOWERS WILL BE OVER THE NERN CORNER WHERE
SLIGHT CYCLONIC FLOW WILL CONTINUE ALONG WITH ADEQUATE MOISTURE.
VERY COLD AIR BEHIND FRONT WILL KEEP HIGH TEMPS MOSTLY BELOW
FREEZING ON SATURDAY. WITH FRESH SNOW COVER AND MOSTLY CLEAR SKIES
SATURDAY NIGHT LOW TEMPS WILL PLUNGE INTO THE SINGLE DIGITS ABOVE
AND BELOW ZERO. WILL SEE INCREASING CLOUDS ON SUNDAY AS GLOB OF
MOISTURE IN NWLY FLOW ALOFT APPROACHES THE AREA.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY NIGHT. LONG RANGE
MODELS IN GOOD AGREEMENT INTO NEXT WEEK...AND THEN SOLUTIONS START
TO DIVERGE BY LATER IN THE WEEK REGARDING THE POSITION OF A STRONG
RIDGE ACROSS THE ERN PACIFIC AND THE WEST COAST. GFS...ECMWF AND
UKMET SHOW MAINLY NORTHWESTERLY FLOW ALOFT OVER THE AREA WITH A
WARM FRONT PUSHING ACROSS NV ON MONDAY...WITH A SECONDARY SURGE OF
WARMER AIR PUSHING INTO THE REGION LATER ON TUESDAY. MODELS SHOW
THE INITIAL WARM FRONT MOVING INTO THE AREA SUNDAY NIGHT AND
MONDAY SPREADING CLOUDS INTO NW NV. TEMPS ARE EXPECTED TO SLOWLY
WARM TO NEAR NORMAL LATER ON MONDAY AND INTO TUESDAY AS THE WARM
FRONT SLOWLY PUSHES ACROSS THE AREA. MAX TEMPS ARE EXPECTED TO
INCREASE INTO THE 30S BY MONDAY...AND POSSIBLY LOW 40S BY TUESDAY
WITH MIN TEMPS MODERATING AS WELL. WILL HAVE TO WAIT AND SEE HOW
MUCH SNOW REMAINS IN SOME OF THE DEEPER VALLEYS...WHICH MAY LEAD
TO BETTER RADIATIONAL COOLING AND HIGHS STRUGGLING TO REACH 30 ON
MONDAY. OTHERWISE...MODELS SHOW PERIODS OF OVERRUNNING PRECIP
STARTING ON MONDAY MORNING...AND THEN AGAIN ON TUESDAY. THE BEST
CHANCE APPEARS TO BE MONDAY...WITH MODEL QPF GENERALLY SHOWING
BETWEEN 0.15 TO 0.30 INCHES OF LIQUID...MAINLY ALONG AND NORTH OF
I80. MODELS TRENDING A BIT FURTHER NORTH WITH THE PRECIP...BUT
OVERALL SIMILAR TO THE LAST FEW 00Z RUNS. PRECIP EXPECTED TO START
AS SNOW ON MONDAY AND GRADUALLY TRANSITION TO RAIN...ESPECIALLY IN
THE LOWER VALLEYS...BY TUESDAY AS THE WARMER AIR MIXES DOWN TO THE
SURFACE. INCREASE POP AROUND 50 TO 60 PCT ACROSS THE NORTH...AND
KEPT 15 PCT POP ACROSS CENTRAL NV ON MONDAY AND MONDAY NIGHT. SNOW
ACCUMULATIONS ARE EXPECTED TO BE ON THE LIGHT SIDE (1 TO 3 INCHES)
THROUGH TUESDAY AS THE SECONDARY SURGE OF WARM AIR PUSHES ACROSS
THE AREA TUESDAY MORNING.

LATER NEXT WEEK...MODELS SHOW THE RIDGE AXIS ACROSS THE ERN PACIFIC
NUDGING FURTHER EAST OVER THE GREAT BASIN BY WEDNESDAY. STARTED
LOWERING POP WEDNESDAY THROUGH THURSDAY WITH ENSEMBLES IN GOOD
AGREEMENT AS WELL DURING THIS TIME PERIOD. ALSO...STARTED LOWERING
TEMPS IN THE VALLEYS WITH LLVL INVERSIONS SETTING UP ACROSS NRN NV
IN THIS TYPE OF PATTERN. WITH A RIDGE OVER THE AREA AND VALLEY
SNOWPACK LIKELY REMAINING ACROSS SOME VALLEY LOCATIONS...HIGH TEMPS
MAY STAY IN THE 30S IN THE LOWER VALLEYS AND MAY EVEN STRUGGLE TO
GET OUT OF THE 20S. DID NOT LOWER MAX AND MIN TEMPS THAT LOW QUITE
YET SINCE THE EXTENT OF VALLEY SNOW PACK IS UNCERTAIN AT THIS
MOMENT. CNTRL NV WILL LIKELY WARM INTO THE MID TO UPPER 40S BY
WEDNESDAY AND THURSDAY AS MODELS SHOW 700MB TEMPS WARMING TO 3C IN
WESTERLY FLOW ALOFT AND BETTER LLVL BOUNDARY LAYER MIXING. BY
THURSDAY NIGHT...GFS AND ECMWF SHOW AN UPPER LEVEL TROUGH WITH AN
ASSOCIATED COLD FRONT PUSHING ACROSS NRN NV. HOWEVER...ENSEMBLE
FORECASTS SHOW A STRONG 580DM RIDGE OVER THE WEST COAST WITH THE
OPERATIONAL GFS THE OUTLIER...SO KEPT POP BELOW 20 PCT INTO NEXT
FRIDAY WITH NEAR NORMAL TEMPS FOR NOW.  TT
&&

.AVIATION...A QUICK MOVING COLD FRONT WILL MOVE INTO NRN NV TODAY
BRINGING BREEZY CONDITIONS AND RAIN/SNOW TO KWMC AFTER DAWN THIS
MORNING...AND TO KEKO BY SOMETIME AROUND NOON TODAY. PRECIP IS
EXPECTED TO START AS RAIN OR RAIN/SNOW MIXED AND THEN QUICKLY CHANGE
TO SNOW IN THE AFTERNOON. SNOW MAY BECOME HEAVY AT TIMES THIS
AFTERNOON AND EARLY THIS EVENING BEFORE TAPERING OFF AROUND 03Z. LOW
IFR CONDITIONS ARE PROBABLE BETWEEN NOON AND 8 PM PST THIS EVENING
AT KWMC AND KEKO. FURTHER SOUTH...VFR CONDITIONS EXPECTED AT KELY
AND KTPH THROUGH THIS AFTERNOON WITH A SLOWLY LOWERING CIG. SNOW AND
IFR CONDITIONS ARE EXPECTED TO DEVELOP IN THE KELY VICINITY AROUND 6
PM PST THIS EVENING.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT PST TONIGHT
FOR NVZ031.
&&
Hazardous weather outlook, Jan 2, 3:10 AM PST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
310 AM PST FRI JAN 2 2009

NVZ013-030>037-030000-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
310 AM PST FRI JAN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO NORTHWESTERN NEVADA THIS MORNING THEN
INTO EASTERN NEVADA THIS AFTERNOON AND EARLY EVENING. GENERALLY 1
TO 3 INCHES OF SNOW IS EXPECTED IN THE VALLEYS WITH THIS
FRONT...EXCEPT BETWEEN 2 AND 4 INCHES OVER NORTHERN ELKO COUNTY.
GUSTY WINDS WITH THE FRONT WILL PRODUCE AREAS OF BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRY AND COLD WEATHER WILL RETURN THIS WEEKEND THEN ANOTHER CHANCE
FOR LIGHT SNOW WILL OCCUR MONDAY AND TUESDAY ACROSS NORTHERN NEVADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS AND
SNOWFALL AMOUNTS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Wind Advisories in Nevada, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.